Old Guy Introduced to Tinnitus: Clonazepam's Effect on Tinnitus? Are Smartphone Masking Apps Safe?

Discussion in 'Introduce Yourself' started by robert63, Nov 16, 2020.

    1. robert63

      robert63 Member

      Tinnitus Since:
      2019
      Cause of Tinnitus:
      Age, possibly other internal causes
      I am an old guy who got tinnitus in a serious way in my late 70s. I am interested in matters relating to the management of my condition, and in particular:
      • I am using Clonazepam for anxiety and it does seem to help me get to sleep. However, when I started taking Clonazepam, I started getting tinnitus at night, which had not happened up to that point. Does anyone have any thoughts or experience on the use of Clonazepam and its effect on tinnitus?
      • I get a benefit out of masking from several smartphone apps but I am concerned that the use of the apps with an earbud, particularly for long periods, might actually make the underlying tinnitus worse in the long (or short) run.
      Any thoughts?
       
      • Hug Hug x 2
    2. SadMan
      Tired

      SadMan Member

      Tinnitus Since:
      10/2020
      Cause of Tinnitus:
      Acoustic trauma
      Whenever I mask with white noise, the tone of my tinnitus gets worse. That's why I'm not doing masking. I don't listen to white noise.

      However, if my tinnitus becomes too intense and does not let me sleep, I must mask it.

      My cause of tinnitus is acoustic trauma. Stress increases tinnitus.

      I hope modern medicine understands us and hasten the search for solutions.
       
    3. Steph1710
      Old hag

      Steph1710 Member Benefactor Ambassador

      Location:
      England
      Tinnitus Since:
      08/04/2020
      Cause of Tinnitus:
      Antibiotics - I think
      Hi @robert63

      Unfortunately I can't give any advice about the use of Clonazepam, but if you type it into the search bar on the main page of the forum, then you will find numerous threads (posts) from other people regarding the drug.

      Also I would strongly advise again any kind of headphone/earbud usage. It most certainly can make tinnitus worst in the long run.

      I listen to masking apps through a good sound quality speaker if I need to.

      Feel free to ask more questions - I'm not the best to answer them, but I'll try. And I'm sure some of the others will respond to your posts soon.

      Steph x
       
    4. Rosco99

      Rosco99 Member

      Tinnitus Since:
      7/20
      Cause of Tinnitus:
      Hearing Loss
      Hi Steph, could you share which apps you currently use? Right now I have an Alexa that I play pink noise through at night. It’s not perfect but it’s as far as I’ve gotten so far. I do have some really nice Sonos speakers I could use but I haven’t tried yet.

      Thanks for any info you’ve got!
       
    5. Digital Doc

      Digital Doc Member

      Tinnitus Since:
      2018
      Cause of Tinnitus:
      noise induced
      Clonazepam is a benzodiazepine, and it can cause T as a side effect.

      Masking apps, and white noise can increase T volume. Playing it through an earbud can be worse. I went in the reverse direction after experiencing this, and use earplugs at night that I found helped me both to fall asleep, and also to stay asleep at night.
       
    6. Matchbox

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      You will find benzos will likely reduce the noise but you'll pay a price for it. Same with Glutamate blockers.

      I personally would use them at MOST once a week, certainly not all the time.
      I'm still looking for something that will work ok and differently than benzos.
      Coming off benzos when dependent (in as little as weeks of use) can give you new noises and make it louder than ever.

      When I was better, I hadn't found white noise to cause appreciable problems if the volume is kept low, and it keeps you sane. To be honest, random noise and high frequencies are likely not great, as my ears quickly felt "full" listening to it.

      Low volume music that changes enough notes (violin?) so the tinnitus doesn't appear, seems to have the same effect with less impact on my ears. Barely enough to cover the tinnitus should be the goal.

      If my ears ever feel "full" or I need to turn up the volume after a while, I stop listening.

      Nothing else really works for me yet.
       
    7. T_Almost_Gone
      Mellow

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      I think a speaker is better than earbuds. It doesn't have to be an expensive speaker though. Personally I think masking is fine, just make the volume slightly lower than your tinnitus noise.
       
    8. Digital Doc

      Digital Doc Member

      Tinnitus Since:
      2018
      Cause of Tinnitus:
      noise induced
      Try and avoid that ear fullness like the plague. I would fall asleep in front of the TV, and wake up with more ear fullness, even though the TV volume did not seem particularly high. This perpetuated the tinnitus longer than it should have for me.
       
    9. Steph1710
      Old hag

      Steph1710 Member Benefactor Ambassador

      Location:
      England
      Tinnitus Since:
      08/04/2020
      Cause of Tinnitus:
      Antibiotics - I think
      Hey!

      The only app I use, is an app with a fan sound on it. You can set the fan at different speeds.

      I found all the coloured noise apps just irritated my tinnitus, but the fan in my bedroom was the perfect distracting sound for me. So yeah, I decided to use just a simple fan app.

      Steph :)
       
      • Like Like x 1
    10. twa
      Fine

      twa Member Benefactor

      Location:
      US
      Tinnitus Since:
      2017- mild /Sept. 2020-moderate
      Cause of Tinnitus:
      meds/acoustic trauma
      Hi,

      I believe my first appearance of tinnitus started when I tapered off of Clonazepam 3 years ago. It was very low and quiet. I read that Benzodiazepines can cause tinnitus when stopping the medication. Mine remained very mild until this year when I experienced an acoustic trauma 9 weeks ago.

      If possible, I would place your smart phone on the nightstand with one of the nature sound apps. I listen to a free one with harbor sounds like sea gulls and boats, sometimes I listen to a gentle stream. Personally, I would not use an earbud or headphones as I've read many have acquired tinnitus with their use. I also am concerned about having anything with power near the body/head while you sleep for health reasons.

      Blessings,
      twa
       
Loading...

Share This Page